- Excess upper-body fat, but with normal arms and legs.
- Thin skin with easy bruising.
- Weakened muscles.
- Some unmentionable symptoms.
- Round, red, full face (moon face).
- Skin infections.
- Purple marks (striae) on the abdomen and elsewhere.
- Bone pain.
- Fatty back deposits (buffalo hump).
- Thinning of the bones.
- Psychological disorders. Hmmm, well, I do keep running marathons ....
Fortunately, my doctors understood the risk and administered only the lowest doses of DEX, decreasing, and finally took me off DEX entirely, so the symptoms are quite tolerable. "Everything works better with DEX," and the combination of pomalidomide and DEX did the job, so eight years after diagnosis I'm still quite alive and the myeloma is stable on just pomalidomide. I have no complaints and no regrets.
I'm greedy about my health, though, and with the DEX gone I would like to get back into shape. I watched my marathon finish times climb by more than an hour in the 21 months of DEX treatment, and I believe that is due to muscle loss and to the accumulation of upper-body fat. Now, 17 months after the completion of that treatment, I have yet to see any real improvement in race times. Something has to be done:
- First, get serious about weight loss. I won't know whether the upper-body fat can be removed unless I actually do lose some significant weight, say 10 - 15 pounds. Weight Watchers works - I'll start journaling again;
- Next, see a physical therapist and maybe a trainer about the little injuries like runners' knee that have been keeping me from some of the more-serious runner training necessary to build speed. The first therapist appointment is already made; and
- Finally, visit my naturopathic doctor Helen Healy to discuss this and perhaps review the supplements I'm taking.
Leftovers with personality: